MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX23A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 07/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest patient factors might have contributed to the event, including the patient's advanced age of 72 years and history of hypertension, coronary artery disease and hyperlipidemia.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 6 years post transfemoral tavr (transcatheter aortic valve replacement) procedure with a 23mm sapien 3 valve in the native aortic position, echocardiography shows elevated gradients and velocities, a decreased dimensionless valve index (dvi) and leaflet calcification.Tomography has been performed to further assess the valve and the team will decide on a plan based on the scan.It was noted that the patient's post tavr course was complicated in year 2020 by covid-19.The patient was on long term ventilation that eventually required a tracheostomy and percutaneous endoscopic gastrostomy placement, both of which have since been removed).Per report, the patient was also on continuous veno-venous hemofiltration (cvvh) and had a gastrointestinal bleed (gib) that required a massive transfusion, along with a pacemaker placement one year after tavr for sick sinus syndrome (sss).Additional information provided per valve clinical coordinator indicating the patient is dyspneic with decreased et (end-tidal carbon dioxide), most likely multifactorial cardiac/pulmonary.Thoughts for the patient are surgical evaluation/consultation at a tertiary facility for possible tavr valve explant with root enlargement and savr implant, as patient's native anatomy is at high risk for coronary obstruction.According to the provided medical records, there was mild regurgitation with a mean systolic gradient of 46mmhg and peak systolic gradient of 78mmhg in july 2025.Tomography revealed a degenerated 23mm sapien 3 valve, likely early from severe covid and subsequent injury.There is little room between the aorta and the tavr and the valve-to-coronary (vtc).As indicated per the cardiology note, there is risk of bilateral coronary occlusion with a 23mm tavi-in-tavi; there is less risk with a 20mm sapien, but still little room, and patient would also have prosthesis-patient mismatch (ppm) from this.The patient's best option, per the cardiology note, may be tavr explant and aortic valve replacement (avr) with possible root enlargement.Per echocardiography in august 2025, the sapien valve leaflets were noted to be heavily calcified with marked restricted motion, causing significant narrowing in the prosthetic valve.There was severe sapien aortic valve stenosis and mild aortic regurgitation with the mean systolic gradient measuring 50mmhg, peak systolic gradient at 78mmhg, and left ventricular outflow tract (lvot) to aortic valve velocity time integral (vti) ratio being 0.21.Additional information from edwards lifesciences implant patient registry (ipr) indicating the sapien valve (model number 9600tfx23) was explanted.A 19mm surgical valve was implanted in the aortic position.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25236488
Report Number2015691-2026-15397
Device Sequence Number21391856
Product Code NPT
UDI-Device Identifier00690103194340
UDI-Public(01)00690103194340(17)210526
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/26/2021
Device Model Number9600TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2026
Initial Report FDA Received Date05/20/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/27/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale